North Dakota, 2007

Flood in North Dakota, June 7 to 9, 2007

June 7 to 9, 2007 · NWS FGF · 1 event in 1 county or zone

Rainfall was persistent across southeast North Dakota throughout the month of May. 19 inches.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

Rainfall was persistent across southeast North Dakota throughout the month of May. The NWS Cooperative Observer at Baldhill Dam reported a May rainfall total of 5.19 inches. NDAWN mesonet sites near Dazey and Fingal reported May rainfall totals of 4.72 and 5.37 inches respectively. These values were close to 200 percent of normal. On June 6th and 7th, an area of surface low pressure tracked across extreme southeast North Dakota into north central Minnesota. This low pressure system was also nearly stacked (much like the flood event beginning on June 2nd), as the low pressure area at 500 MB tracked from northern South Dakota toward Winnipeg, Manitoba, Canada. Showers and thunderstorms pivoted around the low as it tracked to the east, bringing substantial rainfall amounts to portions of Barnes County. Rainfall totals from these two days amounted to 1.14 inches at Dazey and 2.71 inches at Fingal. This also gave Fingal a total of 4.38 inches for the first week of June.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jun 7, 8:35 PM CST, 1 hour 25 minutes earlier.

Area forecast discussion, Jun 7, 8:35 PM CST, 1 hour 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
935 PM CDT THU JUN 7 2007

.DISCUSSION...MAIN FORECAST CHALLENGE IS PRECIPITATION AND
TEMPERATURES. LATEST SURFACE ANALYSIS SHOWS THE AREA BETWEEN WEATHER
SYSTEMS...WITH HIGH PRESSURE TO THE W AND LOW PRESSURE TO THE E.
MODELS SIMILAR IN MOVING THE LOW PRESSURE SYSTEM OUT OF THE AREA
WITH A HIGH PRESSURE RIDGE BUILDING INTO CENTRAL ND BY 12Z FRI. WITH
PRECIPITATION MOVING OUT A LITTLE FASTER THEN PREVIOUSLY THOUGHT...
ALSO SEE TEMPS DROPPING A BIT QUICKER...SO NEEDED TO DROP OVERNIGHT
LOWS A BIT. IN ADDITION...WINDS HAVE DROPPED BELOW ADVISORY
CRITERIA...SO CANCELLED WIND ADVISORY. OTHERWISE...REST OF FORECAST
IN PRETTY GOOD SHAPE WITH ONLY MINOR CHANGES NEEDED.

&&

.AVIATION...EXPECT CLOUD COVER TO CONTINUE TO DISSIPATE AS RAIN
SHOWERS MOVE OUT OF THE AREA. WIND SPEED ARE ALSO EXPECTED TO
DIMINISH INTO THE 10 TO 20 MPH RANGE OVERNIGHT...WITH WINDS BECOMING
GUSTY AGAIN BY FRI MIDDAY.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.

&&

NG
Hazardous weather outlook, Jun 7, 5:35 AM CST, 16 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
635 AM CDT THU JUN 7 2007

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-081145-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
635 AM CDT THU JUN 7 2007

...HEAVY RAINFALL AND SEVERE THUNDERSTORMS POSSIBLE OVER PORTIONS OF
THE REGION TODAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

A DEEP AREA OF LOW PRESSURE WILL CROSS THE REGION TODAY. TO THE
NORTH OF THE SURFACE LOW TRACK THERE IS THE POTENTIAL FOR
ADDITIONAL SIGNIFICANT RAINFALL FROM THE DEVILS LAKE REGION
NORTHEAST TO THE INTERNATIONAL BORDER. THE HEAVIER RAINFALL
COMBINED WITH SATURATED SOILS COULD LEAD TO SOME FLOODING
POTENTIAL. FARTHER TO THE EAST SEVERE THUNDERSTORMS ARE POSSIBLE
BY MID AFTERNOON. THE FAVORED LOCATION FOR STRONG STORMS WILL BE
EAST OF A LINE FROM WAHPETON TO ROSEAU. DAMAGING WINDS...LARGE
HAIL AND ISOLATED TORNADOES WILL BE THE THREAT. THE SEVERE THREAT
SHOULD END BY EARLY EVENING AS THE LOW PRESSURE CENTER SHIFTS
EAST.

STRONG NORTH WINDS OF 25 TO 40 MPH IN THE WAKE OF THE PASSING LOW
PRESSURE AREA WILL AFFECT AREAS MAINLY WEST OF A LINE FROM LISBON
TO LANGDON TODAY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

VOELKER

In the hours before

Local storm report, Jun 7, 8:16 PM CST, 1 hour 44 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
916 PM CDT THU JUN 07 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1035 PM     HAIL             3 N ST. HILAIRE         48.06N 96.21W
06/06/2007  E0.88 INCH       PENNINGTON         MN   PUBLIC

1123 PM     HAIL             6 SW HANNAFORD          47.25N 98.28W
06/06/2007  E0.75 INCH       GRIGGS             ND   TRAINED SPOTTER

1155 PM     TSTM WND DMG     6 E MOORETON            46.27N 96.75W
06/06/2007                   RICHLAND           ND   PUBLIC

            SEVERAL LARGE TREE BRANCHES DOWN. PEAK WINDS ESTIMATED AT
            60 MPH.

1240 AM     HAIL             5 NW HANNAFORD          47.37N 98.26W
06/07/2007  E0.75 INCH       GRIGGS             ND   PUBLIC

0215 AM     HAIL             10 NE FINLEY            47.61N 97.69W
06/07/2007  E0.75 INCH       STEELE             ND   PUBLIC

            HEAVY RAIN WITH MARBLE TO PENNY SIZED HAIL.

&&

GGUST
Local storm report, Jun 7, 9:21 PM CST, 39 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
1021 PM CDT THU JUN 07 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1250 PM     FUNNEL CLOUD     3 NNW FAIRMOUNT         46.09N 96.63W
06/07/2007                   RICHLAND           ND   PUBLIC

0114 PM     HAIL             5 N FAIRMOUNT           46.13N 96.60W
06/07/2007  E0.88 INCH       RICHLAND           ND   TRAINED SPOTTER

0115 PM     HAIL             5 SW DORAN              46.13N 96.56W
06/07/2007  E1.00 INCH       WILKIN             MN   NWS EMPLOYEE

            HAIL CONTINUED UNTIL 118 PM CDT.

0120 PM     HAIL             3 N EMBDEN              46.85N 97.43W
06/07/2007  E0.88 INCH       CASS               ND   PUBLIC

0120 PM     HAIL             20 NW BEMIDJI           47.69N 95.18W
06/07/2007  E0.88 INCH       BELTRAMI           MN   PUBLIC

0125 PM     HAIL             2 NNW FOXHOME           46.30N 96.33W
06/07/2007  E2.00 INCH       WILKIN             MN   PUBLIC

0141 PM     TORNADO          1 WSW ELIZABETH         46.37N 96.15W
06/07/2007                   OTTER TAIL         MN   TRAINED SPOTTER

            PRELIMINARY REPORTS INDICATE THAT A TORNADO TOUCHED DOWN
            JUST SOUTH OF COUNTY ROAD 10 TO THE WEST OF
            ELIZABETH...AND TRACKED NNE FOR ABOUT 6 MILES TO AROUND 2
            MILES SOUTH OF ERHARD BY 150 PM CDT. SEVERAL TREES WERE
            TORN DOWN AND A FEW POWER POLES WERE SNAPPED. ESTIMATED
            WINDS AND DAMAGE ARE STILL BEING ASSESSED. SPOTTERS NOTED
            THAT THE TORNADO WAS UP AND DOWN QUITE A BIT ALONG THIS
            PATH.

0205 PM     TORNADO          4 ESE PELICAN RAPIDS    46.55N 96.01W
06/07/2007                   OTTER TAIL         MN   LAW ENFORCEMENT

            PRELIMINARY REPORTS INDICATE THAT A TORNADO TOUCHED DOWN
            NEAR THE SOUTHWEST END OF LIDA LAKE...AND TRACKED NNE FOR
            AROUND 8 MILES...CROSSING LIDA AND CRYSTAL LAKES...AND
            LIFTING AROUND 5 MILES WEST OF VERGAS BY 220 PM CDT. A
            DOZEN OR MORE HOMES WERE STRUCTURALLY DAMAGED ON LAKE
            LIDA AND CRYSTAL LAKE. NUMEROUS POWER POLES AND TREES
            WERE SNAPPED OFF. WIND ESTIMATES AND DAMAGE ARE STILL
            BEING ASSESSED. REPORTS INDICATE THAT THE TORNADO WAS A
            BLOCK OR MORE WIDE AT TIMES.

0212 PM     HAIL             5 E FERGUS FALLS        46.28N 95.96W
06/07/2007  E0.75 INCH       OTTER TAIL         MN   LAW ENFORCEMENT

0218 PM     HAIL             FRAZEE                  46.73N 95.70W
06/07/2007  E0.88 INCH       BECKER             MN   LAW ENFORCEMENT

            DIME TO NICKEL SIZED HAIL FELL FOR ABOUT 8
            MINUTES...UNTIL ABOUT 226 PM CDT.

0256 PM     HAIL             8 NE BEMIDJI            47.56N 94.76W
06/07/2007  E0.88 INCH       BELTRAMI           MN   PUBLIC

            HAIL CONTINUED FOR ABOUT 8 MINUTES...UNTIL 304 PM CDT.

0300 PM     HAIL             5 SSW PONSFORD          46.90N 95.42W
06/07/2007  E0.75 INCH       BECKER             MN   PUBLIC

0325 PM     HAIL             3 SSE BEAULIEU          47.30N 95.78W
06/07/2007  E1.00 INCH       MAHNOMEN           MN   PUBLIC

0335 PM     HAIL             3 S BLACKDUCK           47.68N 94.55W
06/07/2007  E0.88 INCH       BELTRAMI           MN   TRAINED SPOTTER

&&

GGUST

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Barnes

When
June 7, 10:00 PM CST to June 9, 9:00 AM CST
Where
Barnes County, Fingal
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
46.770, -97.850

Levees and ditches were built around Fingal to help keep overland flooding away from the town. Even so, about one-quarter of the towns 60 homes ended up with basement flooding. Several rural roads were also flooded by the heavy rain.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2007Every state in 2007This day in weather historyWarnings in North Dakota, June 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 36958.